Hi Everyone! I've had palpitations over the years, but had worsened significantly in the course of a month (300-400 per hour), enough to seek a cardilolgy consult. I wanted to wait until after the holidays for repair, but in the interim my palpitations continued to worsen to the point where I was taking Metoprolol ER 50 mg twice daily. Now that I've had the repair, my palpitations have greatly diminished, but still persist. I suspect my palpitations will worsen once I return to my physically stressful job as a nurse working 10-11 hour days. Can anyone give me any insight on your experiences with palpitations pre and post repair?
I don't have ASD but I have MVP..My cardio says MVP is normal especially with women but what I don't like about are the palpitations. I'm taking some medicines to prevent heart spasms and ease palpitations but sometimes I still feel my heart beating like crazy. Especially when I am so stressed. I could not even run or jog.. I quit swimming, and I also quit playing table tennis cause when my heart palpitates, I feel like dying. I tried to play girl basketball but 5 minutes on the court, my heart suddenly skipped beating and then the palpitation occurred. so I had to stop. :-(
I'm studying a Juris Doctor degree, it is even more stressful. Few of my defense mechanisms to cope with stress (and possibly prevent palpitation) is steer away from heartbreaks, mingle with friends, laugh, smile. Pamper myself..pfff It's really hard. The saddest thing, quit strenuous activities like playing basketball, tennis, or swimming.
Hi Mary, I know how incapacitating palpitations can be. Fortunately for me one year post ASD repair, my palpitations have become less frequent. I still take Toprol XL 25 mg once daily which I know I cannot do without (I’ve tried). My daughter and sister-in-law both have MVP and experience the racing heart and palpitations. They’re both on a beta blockers which have significantly reduced their symptoms. We were all concerned about taking beta blockers, but we all have minimum side effects and don’t have to experience the anxiety of the heart symptoms. Thanks for your reply. It can get better with the correct dosage of meds. Good luck. I hope you get relief soon. It’s enough to drive you mad at times. Scary too! Jodie
Hi. My palpitations (PAC and PVC) started about 3 years ago and got pretty bothersome last year. I just had my ASD closed via the helex device 2 weeks ago and a day after surgery they completely disappeared! It’s such a good feeling! I’m hoping it stays this way but only time will tell.
I had terrible palpatations before my closure and none after. I had my closure seven years ago. I took Toprol for years and stopped about six months ago. In the past several weeks I've noticed them again. They've gotten to the point where I can't sleep at night because it's so scary. Believe it or not, I didn't realize the Toprol was for heart palpitations, I thought I was taking it for my high blood pressure....ugh! Anyway, I'm so glad you posted this because now I know I probably just need to go back on Toprol and my device is not failing or any other crazy thought that has entered my mind in the last several weeks.....THANK YOU!
I experienced palpitations during the first month post closure. I had very seldom palpitations prior to finding I had an ASD. But fortunately they were not bothersome and I attributed them to stress. I took two weeks off from school to have my ASD closed via Amplatzer device and then returned to my rotations (I was in my clinical year during PA school). I am not sure if it was stress, or the long days (10-12 hrs) but I started having crazy and scary palpitations. I had to go back to my cardiologist, wore a Holter monitor for 48 hrs. Thankfully nothing bad was noted, aside from occasional PAC's. They certainly felt like more to me. I tried to find other ways to release strees, (going on walks, relaxing before sleeping, etc) and they eventually disappeared. Now that I think back, I think it was related to my heart getting used to having a new foreign object plus returning to a busy, hectic life.
I have returned to my regular physical activities and all is well. I sure hope things improve for you, sometimes it takes time.